Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The convergence of the Fourier integral of a unimodal distribution

Author: Constantine Georgakis
Journal: Proc. Amer. Math. Soc. 126 (1998), 3239-3241
MSC (1991): Primary 42A38; Secondary 60E10
MathSciNet review: 1452804
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the characteristic function of a unimodal probability distribution function can be inverted by the Fourier transform a.e. if and only if the distribution is absolutely continuous. The result complements Khintchine’s criterion for unimodal distributions.

References [Enhancements On Off] (What's this?)

  • E. M-J. Bertin, I. Cuculescu, and R. Theodorescu, Unimodality of Probability Measures, Kluwer Academic Publishers, 1997.
  • Sudhakar Dharmadhikari and Kumar Joag-Dev, Unimodality, convexity, and applications, Probability and Mathematical Statistics, Academic Press, Inc., Boston, MA, 1988. MR 954608
  • Hugo Aimar and Liliana Forzani, Weighted weak type inequalities for certain maximal functions, Studia Math. 101 (1991), no. 1, 105–111. MR 1141366, DOI
  • Richard R. Goldberg, Fourier transforms, Cambridge Tracts in Mathematics and Mathematical Physics, No. 52, Cambridge University Press, New York, 1961. MR 0120501
  • Tatsuo Kawata, Fourier analysis in probability theory, Academic Press, New York-London, 1972. Probability and Mathematical Statistics, No. 15. MR 0464353
  • A. Ya. Khintchine, On Unimodal Distributions, Izv. Nauchno Issled. Inst. Mat. Mech. Temsk. Gos. Univ. 2, no. 2, 1–7 (1938).
  • Eugene Lukacs, Characteristic functions, Hafner Publishing Co., New York, 1970. Second edition, revised and enlarged. MR 0346874
  • Pál Medgyessy, Decomposition of superposition of density functions on discrete distribution, Magyar Tud. Akad. Mat. Fiz. Oszt. Közl. 21 (1973), 129–200 (Hungarian). MR 0440659

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 42A38, 60E10

Retrieve articles in all journals with MSC (1991): 42A38, 60E10

Additional Information

Constantine Georgakis
Affiliation: Department of Mathematics, DePaul University, Chicago, Illinois 60614

Keywords: Khintchine, unimodal distribution, Fourier integral, inversion, characteristic function
Received by editor(s): December 14, 1994
Received by editor(s) in revised form: March 10, 1997
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1998 American Mathematical Society